UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 24,55

of 'Anaphylaxis: Emergency treatment'

24
TI
Emergency treatment of anaphylactic reactions--guidelines for healthcare providers.
AU
Soar J, Pumphrey R, Cant A, Clarke S, Corbett A, Dawson P, Ewan P, Foëx B, Gabbott D, Griffiths M, Hall J, Harper N, Jewkes F, Maconochie I, Mitchell S, Nasser S, Nolan J, Rylance G, Sheikh A, Unsworth DJ, Warrell D, Working Group of the Resuscitation Council (UK)
SO
Resuscitation. 2008;77(2):157. Epub 2008 Mar 20.
 
*The UK incidence of anaphylactic reactions is increasing. *Patients who have an anaphylactic reaction have life-threatening airway and, or breathing and, or circulation problems usually associated with skin or mucosal changes. *Patients having an anaphylactic reaction should be treated using the Airway, Breathing, Circulation, Disability, Exposure (ABCDE) approach. *Anaphylactic reactions are not easy to study with randomised controlled trials. There are, however, systematic reviews of the available evidence and a wealth of clinical experience to help formulate guidelines. *The exact treatment will depend on the patient's location, the equipment and drugs available, and the skills of those treating the anaphylactic reaction. *Early treatment with intramuscular adrenaline is the treatment of choice for patients having an anaphylactic reaction. *Despite previous guidelines, there is still confusion about the indications, dose and route of adrenaline. *Intravenous adrenaline must only be used in certain specialist settings and only by those skilled and experienced in its use. *All those who are suspected of having had an anaphylactic reaction should be referred to a specialist in allergy. *Individuals who are at high risk of an anaphylactic reaction should carry an adrenaline auto-injector and receive training and support in its use. *There is a need for further research about the diagnosis, treatment and prevention of anaphylactic reactions.
AD
Southmead Hospital, North Bristol NHS Trust, Bristol, UK. Jasmeet.soar@nbt.nhs.uk
PMID
55
TI
The effect of drug concentration expression on epinephrine dosing errors: a randomized trial.
AU
Wheeler DW, Carter JJ, Murray LJ, Degnan BA, Dunling CP, Salvador R, Menon DK, Gupta AK
SO
Ann Intern Med. 2008;148(1):11.
 
BACKGROUND: The expression of drug concentration as a ratio may cause dosing errors.
OBJECTIVE: To examine the effect of ratio expressions on drug administration.
DESIGN: Randomized, blinded, controlled study.
SETTING: Simulation center in an urban hospital.
PARTICIPANTS: 28 physicians.
INTERVENTION: Participants managed a simulated pediatric acute anaphylaxis scenario by using epinephrine ampules labeled with mass concentration (1 mg in 1 mL) or a ratio (1 mL of a 1:1000 solution).
MEASUREMENTS: The amount of epinephrine given and the time taken to administer it.
RESULTS: Compared with providers using ampules with mass concentration labels, those using ratio labels gave more epinephrine (adjusted mean dose, 213 microg above target [95% CI, 76.4 to 350.1 microg]; P = 0.003), and took longer to do so (adjusted mean delay, 91 seconds, [CI, 61.0 to 122.1 seconds]; P<or = 0.0001).
LIMITATIONS: Performance in simulated scenarios may not reflect clinical practice. In reality, ampule labels provide both expressions of concentration.
CONCLUSION: The use of ratios to express drug concentration may be a source of drug administration error. Patient safety might be improved by expressing drug concentrations exclusively as mass concentration.
AD
Division of Anaesthesia, University of Cambridge, Addenbrooke's Hospital, Cambridge, United Kingdom. dww21@cam.ac.uk
PMID